To the Editor:-The article by Ichinose et al.  was interesting and enlightening. The sevoflurane minimum alveolar concentration (MAC) reduction effect, in a dose-dependent manner, by acute administration of the neuronal nitric oxide synthase (NOS) inhibitor, 7-nitroindazole (7-NI), is consistent with our previous findings. [2,3] This suggests a role for the nitric oxide signaling pathway in MAC reduction and in the mechanisms mediating consciousness. The additional observation by the authors that MAC of sevoflurane was not reduced in mice after long-term administration of 7-NI is in agreement with other studies. [4,5] However, we would like to address some concerns regarding the interpretation of their data. In their conclusion and implied by their title, Ichinose et al.  state the possibility that sevoflurane MAC reduction, during long-term administration of 7-NI (= 3 days), was not mediated through the nitric oxide/soluble guanylate cyclase-cyclic guanosine monophosphate (cGMP) pathway. This was based on the fact that long-term administration of 7-NI did not reduce sevoflurane MAC, despite a reduction in cGMP production. The authors cannot speculate on the role of cGMP in the mechanism of sevoflurane MAC reduction when they did not show any MAC reduction during long-term administration of 7-NI. In contrast, the sevoflurane MAC reduction obtained after acute administration of 7-NI suggests a correlation between sevoflurane MAC reduction and decrease in cGMP production. The fact that long-term administration of 7-NI failed to reduce sevoflurane MAC could be related to cGMP-independent compensatory mechanisms that mediate nociception (as suggested by the authors) or excitatory cGMP-independent compensatory mechanisms that stimulate consciousness centers, or both. Indeed, there is a precedent for heterologous compensation of nitric oxide inhibitor-induced MAC reduction when the inhibitor is administered for prolonged periods  and in studies performed in neuronal nitric oxide synthase knockout mice. [4,6]
Elie Haddad, M.D.
Roger A. Johns, M.D.
Thomas N. Pajewski, Ph.D., M.D.
Assistant Professor; Department of Anesthesiology; University of Virginia Health System; Charlottesville, Virginia;email@example.com
(Accepted for publication December 4, 1998.)